Skip to main content

Betti numbers associated to the facet ideal of a matroid


To a matroid M with n edges, we associate the so-called facet ideal \(\mathcal{F}(M) \subset \Bbbk [x_1 , \ldots ,x_n ]\), generated by monomials corresponding to bases of M. We show that when M is a graph, the Betti numbers related to an ℕ0-graded minimal free resolution of \(\mathcal{F}(M)\) are determined by the Betti numbers related to the blocks of M. Similarly, we show that the higher weight hierarchy of M is determined by the weight hierarchies of the blocks, as well. Drawing on these results, we show that when M is the cycle matroid of a cactus graph, the Betti numbers determine the higher weight hierarchy — and vice versa. Finally, we demonstrate by way of counterexamples that this fails to hold for outerplanar graphs in general.

This is a preview of subscription content, access via your institution.


  1. J.A. Eagon and V. Reiner. Resolutions of Stanley-Reisner rings and Alexander duality. Journal of Pure and Applied Algebra, 130 (1998), 265–275.

    Article  MathSciNet  MATH  Google Scholar 

  2. S. Faridi. The facet ideal of a simplicial complex. ManuscriptaMath., 109(2) (2002), 159–174.

    Article  MathSciNet  MATH  Google Scholar 

  3. T. Johnsen and H. Verdure. Hamming weights and Betti numbers of Stanley-Reisner rings associated to matroids. Applicable Algebra in Engineering, Communication and Computing, 24(1) (2013), 73–93.

    Article  MathSciNet  MATH  Google Scholar 

  4. E. Miller and B. Sturmfels. Combinatorial Commutative Algebra. Graduate Texts in Mathematics, 227 (2005), Springer-Verlag.

    Google Scholar 

  5. D.G. Northcott. Homological Algebra. Cambridge University Press (1966).

    Google Scholar 

  6. J.G. Oxley. Matroid Theory. Oxford University Press (1992).

    MATH  Google Scholar 

  7. V.K. Wei. Generalized Hamming Weights for Linear Codes. IEEE Transactions on Information Theory, 37 (1991), 1412–1418.

    Article  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Jan Roksvold.

Additional information

Dedicated to Steven L. Kleiman and Aron Simis on occasion of their 70th birthdays

About this article

Verify currency and authenticity via CrossMark

Cite this article

Johnsen, T., Roksvold, J. & Verdure, H. Betti numbers associated to the facet ideal of a matroid. Bull Braz Math Soc, New Series 45, 727–744 (2014).

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI:


  • matroids
  • facet ideals
  • Betti numbers
  • higher weights
  • blocks
  • cactus graphs

Mathematical subject classification

  • 05B35
  • 05E40
  • 13D02
  • 05C25